Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 5, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at May 31, 2002, 3:18 PM EDT for Merrimack County, Sullivan County, New Hampshire. It was in force for 42 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2002, 3:18 PM EDT (19:18 UTC)
- Expired
- May 31, 2002, 4:00 PM EDT
- In force
- 42 min
- Issued by
- NWS Gray, ME
- Area
- Counties, with a storm outline in the text
Counties Merrimack County, NH, Sullivan County, NH
The radar
The Burlington radar (KCXX), 142 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 3:25 PM EDT | Thunderstorm Wind 50 E | Claremont, NH | |
| May 31, 3:30 PM EDT | Thunderstorm Wind 50 E | Lempster, NH | |
| May 31, 3:30 PM EDT | Thunderstorm Wind 50 E | Newport, NH |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 2:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 59 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 835 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
288 WUUS51 KGYX 311918 SVRGYX NHC013-019-312000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAY ME 315 PM EDT FRI MAY 31 2002 THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME WEST CENTRAL MERRIMACK COUNTY IN CENTRAL NEW HAMPSHIRE SULLIVAN COUNTY IN CENTRAL NEW HAMPSHIRE THIS INCLUDES THE CITY OF CLAREMONT * UNTIL 400 PM EDT * AT 309 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 12 MILES NORTH OF CLAREMONT TO CHARLESTOWN...OR FROM 7 MILES SOUTH OF WHITE RIVER JUNCTION TO 5 MILES NORTH OF BELLOWS FALLS...MOVING EAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... NEWPORT AT 340 PM EDT REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAY MAINE. LAT...LON 4359 7236 4319 7247 4317 7210 4353 7200
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:00 PM EDT, 1 hour 18 minutes earlier.
Area forecast discussion, May 31, 2:00 PM EDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 200 PM EDT FRI MAY 31 2002 ZONES... BIGGEST CONCERN IS SEVERE WEATHER THREAT FROM NOW THROUGH ABOUT 10 PM THIS EVENING. TIMING VERY FAST MOVING COLD FRONT /DRIVEN BY STRONG 110+ KT JET AT 300 MB/...SHOULD CLEAR NH BY 8 PM AND WESTERN AND SOUTHERN ME BY 10 PM /MIDNIGHT AT THE LATEST. RIPE SITUATION FOR STRONG/SEVERE THUNDERSTORMS BASED ON SPC OUTLOOK ...LOCAL SEVERE WEATHER CHECKLIST AND UPSTREAM SEVERE WEATHER REPORTS FROM ALY AND BTV. CLEARING TO FOLLOW THE FRONT OVERNIGHT. A SECOND COLD FRONT MOVES THROUGH SATURDAY NIGHT. AVN MOST AGRESSIVE WITH THIS SYSTEM AND GIVES CHANCE OF SHOWERS LATE SATURDAY INTO SATURDAY NIGHT. NGM POPS MUCH LOWER. ETA LEANING TOWARD NGM. FOR NOW WILL SPLIT THE DIFFERENCE AND STILL MENTION A CHANCE OF SHOWERS EARLY SATURDAY NIGHT. SHOULD CLEAR OUT BEHIND THIS FRONT. TEMPS...WARM ON SATURDAY BUT SECOND FRONT BRINGS IN COOLER WEATHER FOR SUNDAY. THE MAVS ARE RUNNING MUCH COOLER THAN FWC MAX TEMPS. WILL GO WITH A COMPROMISE. CWF... WILL CONTINUE THE STRONG SMALL CRAFT ADVISORY FOR SOUTHWEST WINDS AHEAD OF THE FRONT EARLY TONIGHT. MINIMAL SCA CONDITIONS WILL PREVAIL BEHIND THE FRONT IN THE FAST WESTERLY FLOW. PRELIMINARY PWMWRKZFP AND PWMWRKCWF AVBL IN AWIPS. HAVE SET UP 4 ZONE SPLITS...MOUNTAINS...FOOTHILLS...SOUTHERN INTERIOR AND COASTAL ZONES. HOWEVER..MAY SPLIT WEST AND EAST /EG NH AND ME/ BASED ON TIMING OF FRONT/CONVECTION...OR MAY SPLIT BASED ON ANY SPC WATCH THAT MAY BE ISSUED. ALSO MAY ADD A REST OF THE AFTERNOON OR A THROUGH THIS EVENING PERIOD TO COVER THE THUNDERSTORMS. ALSO MAY ADJUST CWF FOR CONVECTIVE ACTIVITY AS WELL. FCSTID = 2 .GYX... ME...SCA. NH...SCA. SJC
In the hours before
Special weather statement, May 31, 10:30 AM EDT, 4 hours 48 minutes before
MEZ007>009-012>014-018>028-NHZ001>010-013-014-312145- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 1030 AM EDT FRI MAY 31 2002 ...A FEW SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS NORTHERN... CENTRAL AND SOUTHEAST NEW HAMPSHIRE AND WESTERN AND SOUTHERN MAINE THIS AFTERNOON AND EVENING... THUNDERSTORMS WILL MOVE INTO MAINE AND NEW HAMPSHIRE THIS AFTERNOON AND SOME OF THESE STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS. HEAVY RAIN AND FREQUENT LIGHTNING STRIKES ARE POSSIBLE WITH THESE STORMS. KEEP A WEATHER EYE ON THE SKY IF YOU HAVE OUTDOOR ACTIVITIES PLANNED FOR TODAY...AND TAKE COVER IF THREATENING WEATHER APPROACHES. REMEMBER...LIGHTNING KILLS MORE PEOPLE THAN TORNADOES OR HURRICANES. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR ANY ADDITIONAL STATEMENTS OR POSSIBLE SEVERE THUNDERSTORM WATCHES OR WARNINGS FROM THE NATIONAL WEATHER SERVICE. SJC
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 2:59 PM EDT | Severe Thunderstorm Warning | GYX | Grafton | 31 min |
| May 31, 3:19 PM EDT | Severe Thunderstorm Warning | GYX | Merrimack, Sullivan | 41 min |
| May 31, 3:24 PM EDT | Severe Thunderstorm Warning | GYX | Coos | 51 min |
| May 31, 3:32 PM EDT | Severe Thunderstorm Warning | GYX | Belknap, Carroll, Merrimack | 58 min |
| May 31, 4:01 PM EDT | Severe Thunderstorm Warning | GYX | Rockingham, Strafford | 59 min |
| May 31, 4:40 PM EDT | Severe Thunderstorm Warning | GYX | Rockingham, Strafford | 65 min |
| May 31, 5:50 PM EDT | Severe Thunderstorm Warning | GYX | Rockingham | 40 min |
Nearby
Severe Thunderstorm Warnings in New Hampshire, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.